Kansas, 2016

Winter Weather in Kansas, February 7, 2016

February 7, 2016 · NWS GLD · 1 event in 1 county or zone

During the late afternoon icy conditions from blowing snow across I-70 caused a vehicle to roll over in western Sherman county.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the late afternoon icy conditions from blowing snow across I-70 caused a vehicle to roll over in western Sherman county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Feb 7, 4:27 PM MST, 55 minutes earlier.

Area forecast discussion, Feb 7, 4:27 PM MST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
427 PM MST SUN FEB 7 2016

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 226 PM MST SUN FEB 7 2016

UPPER LEVEL FLOW WILL BE NORTHERLY TONIGHT AND MONDAY. SURFACE HIGH
PRESSURE WILL MOVE INTO THE CENTRAL PLAINS TONIGHT AND MONDAY.

SUBSIDENCE WILL PRODUCE DRY CONDITIONS ACROSS THE FA TONIGHT AND
MONDAY.  POPS WILL BE NIL DURING THIS TIME.

THE SURFACE PRESSURE GRADIENT SHOULD MAINTAIN BREEZY WINDS TONIGHT
WITH DECREASING SPEEDS MONDAY AS THE GRADIENT RELAXES.

MIN TEMPERATURES SHOULD COOL TO THE UPPER TEENS AND LOWER 20S
TONIGHT.  MAX TEMPERATURES SHOULD REACH THE MID AND UPPER 30S
MONDAY. SOME TEMPERATURES NEAR 40 COULD BE REALIZED OVER THE
SOUTHWESTERN FA.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 226 PM MST SUN FEB 7 2016

THE UPPER LEVEL FLOW CONTINUES TO REMAIN FROM THE NORTHWEST...WITH
LITTLE MOVEMENT FROM THE RIDGE OVER THE GREAT BASIN UNTIL THE END OF
THE WEEK. THE ONLY CHANGE HAS BEEN TO DELAY THE PASSAGE OF THE SHORT
WAVE TROUGH THIS COMING WEEKEND ONE MORE DAY.

TUESDAY A WARM FRONT WILL MOVE THROUGH THE AREA.  HIGH TEMPERATURES
THE REST OF THE WEEK WILL WARM ABOVE NORMAL.  DRY CONDITIONS WILL
ALSO PERSIST THROUGH THE PERIOD IN THE DRY LAMINAR NORTHWEST UPPER
LEVEL FLOW.

TUESDAY WILL BE BREEZY AS THE WARMER TEMPERATURES ALLOW THE STRONGER
LOW LEVEL WINDS TO MIX DOWN TO THE SURFACE.  AM STILL ANTICIPATING
THE SNOWFIELD TO HAVE ENOUGH OF A COOLING EFFECT TO LIMIT THE AMOUNT
OF MIXING.  HOWEVER IF THE SNOWFIELD DECREASES FASTER AND WARM AIR
ADVECTION BEHIND THE FRONT IS STRONGER...THE WINDS WILL BE HIGHER
THAN FORECAST.  CURRENTLY LOOKS LIKE WIND STRENGTH WILL BE SIMILAR
TO TODAY.

NEXT SUNDAY ALSO LOOKS TO BE BREEZY BEHIND A COLD FRONT WHICH WILL
ACCOMPANY THE SHORT WAVE AS THE TROUGH FLATTENS THE RIDGE AND MOVES
ONTO THE PLAINS.  CURRENTLY LOOKS LIKE THE FRONTAL PASSAGE SUNDAY
WILL BE DRY AS WELL.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 427 PM MST SUN FEB 7 2016

VFR CONDITIONS THRU FORECAST PERIOD WITH ONLY FEW-SCT HIGH CLOUDS
AFFECTING THE AREA. WINDS NW 20-30KTS THRU 06Z MONDAY...THEN
DROPPING DOWN TO 15-25KTS. WIND SHEAR FOR BOTH TAF SITES THRU 06Z
MONDAY...NNW AROUND 50KTS.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...FS
LONG TERM...JTL
AVIATION...JN
Hazardous weather outlook, Feb 7, 3:48 AM MST, 13 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
348 AM MST SUN FEB 7 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
348 AM MST SUN FEB 7 2016 /448 AM CST SUN FEB 7 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Sherman

When
February 7, 5:22 PM MST
Where
Sherman forecast zone
Injuries
0 direct, 1 indirect
Reported by
Law Enforcement
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

Close to sunset icy conditions from blowing snow across I-70 caused a vehicle to roll over near mile marker 12. The driver, the only occupant, received minor injuries from the accident.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 610463.